Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 233, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2009, 2:54 PM CDT for 4 counties in Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2009, 2:54 PM CDT (19:54 UTC)
- Expired
- May 6, 2009, 3:24 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bullock County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:27 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 061954 SVRBMX ALC011-087-101-109-062045- /O.NEW.KBMX.SV.W.0233.090506T1954Z-090506T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 254 PM CDT WED MAY 6 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA... NORTHERN BULLOCK COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF UNION SPRINGS... SOUTH CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA... EXTREME NORTH CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA... * UNTIL 345 PM CDT * AT 252 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINE LEVEL...OR 7 MILES EAST OF MEADVILLE...AND MOVING NORTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHOPTON...FRANKLIN FIELD...HARDAWAY...DAVISVILLE AND GUERRYTON PRECAUTIONARY/PREPAREDNESS ACTIONS... THE NATIONAL WEATHER SERVICE HAS DETECTED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3241 8557 3219 8545 3200 8605 3217 8614 TIME...MOT...LOC 1954Z 246DEG 28KT 3211 8602 $$ 27
2 follow-up statements
000 WWUS54 KBMX 062009 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 309 PM CDT WED MAY 6 2009 ALC011-087-101-109-062045- /O.CON.KBMX.SV.W.0233.000000T0000Z-090506T2045Z/ PIKE AL-BULLOCK AL-MONTGOMERY AL-MACON AL- 309 PM CDT WED MAY 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTH CENTRAL MACON...EXTREME EAST CENTRAL MONTGOMERY...NORTHERN BULLOCK AND EXTREME NORTH CENTRAL PIKE COUNTIES... AT 309 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SIMSVILLE...OR 11 MILES WEST OF UNION SPRINGS...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRANKLIN FIELD...HARDAWAY...SEDGEFIELD...FORT DAVIS...DAVISVILLE... WARRIORSTAND AND GUERRYTON LAT...LON 3221 8603 3241 8557 3219 8545 3203 8594 TIME...MOT...LOC 2009Z 246DEG 28KT 3216 8590 $$ 27
000 WWUS54 KBMX 062024 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT WED MAY 6 2009 ALC011-087-101-109-062034- /O.CAN.KBMX.SV.W.0233.000000T0000Z-090506T2045Z/ PIKE AL-BULLOCK AL-MONTGOMERY AL-MACON AL- 324 PM CDT WED MAY 6 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MACON...EXTREME EAST CENTRAL MONTGOMERY...NORTHERN BULLOCK AND EXTREME NORTH CENTRAL PIKE COUNTIES IS CANCELLED... LAT...LON 3221 8603 3241 8557 3219 8545 3203 8594 TIME...MOT...LOC 2024Z 246DEG 28KT 3220 8577 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:54 PM CDT, 2 hours earlier.
Area forecast discussion, May 6, 12:54 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT WED MAY 6 2009 .UPDATE...FOR AVIATION. && .DISCUSSION... THREAT FOR SEVERE STORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL ALABAMA INTO THE EVENING HOURS. FOR THE NEXT FEW HOURS...EXPECT THE LINE OF STORMS WITH POTENTIAL FOR BRIEF SPINUPS...TO MOVE RAPIDLY EASTWARD. BY ABOUT 1130... EXPECT THE LINE TO BE EXITING EASTERN STATELINE AROUND RANDOLPH COUNTY. UNFORTUNATELY TO THE SOUTH AND AHEAD OF THE MORE SOLID LINE... ALREADY STARTING TO SEE CELLULAR DEVELOPMENT. NAM12 FORECAST SOUNDINGS INDICATE SOME IMPRESSIVE DESTABILIZATION THIS AFTERNOON...AS LOW LEVELS HEAT UP...AND STEEPER MID LEVEL LAPSE WORK EASTWARD ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA. CONVECTION IN CENTRAL MISSISSIPPI RIGHT NOW IS FORMING IN ASSOCIATION WITH THE STEEPER MID LEVEL LAPSE RATES. WHILE HELICITY VALUES ARE NOT OVERLY IMPRESSIVE...AT 150 TO 250 M2/S2 CERTAINLY SUFFICIENT TO SUPPORT ROTATION. WITH CAPES FROM 2500 TO 3500 J/KG...CONVECTIVE POTENTIAL IS OBVIOUS. HIGHEST THREAT LOOKS TO BE ALONG AND SOUTH OF A LINE FROM TUSCALOOSA TO SYLACAUGA TO WEDOWEE AND SOUTH. THERE WILL BE AN OBVIOUS BOUNDARY SEPARATING COOLER STABLE AIR TO THE NORTH...AND JUICY UNSTABLE AIR TO THE SOUTH. AT THIS POINT...EXPECT TO SLOWLY AND DELIBERATELY REMOVE COUNTIES FROM THE NORTHERN END OF THE CURRENT WATCH THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. && .AVIATION...18Z AVIATION DISCUSSION. TWO SEPARATE AREAS OF SHOWERS AND THUNDERSTORMS OUT THERE RIGHT NOW. THE SOUTHEASTERN LINE WILL PASS THROUGH MGM AND TOI THROUGH 21Z. THE SECOND LINE WILL BEGIN TO IMPACT TCL...BHM...AND EET BY 20 TO 21 Z AND THEN PASS THROUGH THE SOUTH AROUND 00Z. WINDS WILL BE GUSTY WITH THE THUNDERSTORMS AS WELL AS MVFR VIS AND CEILINGS. LATER TONIGHT IFR CEILINGS WILL WORK IN WITH ALL THE MOISTURE LEFTOVER FROM TODAYS WEATHER. MAY NEED TO KEEP AN EYE ON FOG IN THE MORNING...BUT FOCUS FOR THIS UPDATE WILL BE ON THE POSSIBLE SEVERE WEATHER. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL 7 AM THURSDAY. && 07/07/07
Hazardous weather outlook, May 6, 2:49 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 249 PM CDT WED MAY 6 2009 ALZ011>015-017>050-071130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 249 PM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE REMAINS A THREAT OF ISOLATED TORNADOES...DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAIN. THE THREATS WILL GENERALLY BE CONFINED TO AREAS ALONG AND SOUTH OF LINE FROM LINDEN TO CLANTON...TO LAFAYETTE. IN ADDITION...LOCALLY HEAVY WILL CONTINUE TO BE A THREAT WHERE MULTIPLE STORMS TRACK OVER THE SAME AREA. THIS AREA IS GENERALLY SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS CENTRAL AND SOUTHERN AREAS OF CENTRAL ALABAMA ON THURSDAY. THE THREAT TIMING APPEARS TO BE BETWEEN THE HOURS OF 6 AM AND 10 PM. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS AFTERNOON AND POSSIBLY THURSDAY. 75
In the hours before
Local storm report, May 6, 11:24 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG CORONA 33.71N 87.47W
05/06/2009 WALKER AL BROADCAST MEDIA
TREES UPROOTED ALONG MITCHELL MOUNTAIN ROAD.
0946 AM TSTM WND DMG 6 W HAYDEN 33.92N 86.85W
05/06/2009 BLOUNT AL EMERGENCY MNGR
TREES AND POWERLINES DOWN ON COUNTY ROAD 5, 2 MILES WEST
OF INTERSTATE 65. POSSIBLE TORNADO.
&&
KSUMRALLLocal storm report, May 6, 11:52 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM TSTM WND DMG OHATCHEE 33.78N 86.02W
05/06/2009 CALHOUN AL EMERGENCY MNGR
TREES DOWN BETWEEN OHATCHEE AND ALEXANDRIA.
&&
KSUMRALLLocal storm report, May 6, 1:14 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL MONTGOMERY 32.35N 86.28W
05/06/2009 E0.88 INCH MONTGOMERY AL BROADCAST MEDIA
PEA TO NICKEL SIZE HAIL AT WAKA STUDIOS
&&
JD/02Local storm report, May 6, 1:15 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL HOPE HULL 32.27N 86.36W
05/06/2009 E0.88 INCH MONTGOMERY AL LAW ENFORCEMENT
SHERIFFS DEPUTY REPORTS NICKEL HAIL IN HOPE HULL.
&&
JD/02Local storm report, May 6, 1:20 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 2 S AUBURN UNIVERSITY I 32.34N 86.17W
05/06/2009 E0.50 INCH MONTGOMERY AL AMATEUR RADIO
&&
JD/02Local storm report, May 6, 1:24 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL 2 E AUBURN UNIVERSITY I 32.37N 86.14W
05/06/2009 E0.88 INCH MONTGOMERY AL AMATEUR RADIO
&&
JD/02The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry | 41 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry | 32 min |
| May 5, 7:47 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 43 min |
| May 5, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo | 37 min |
| May 6, 1:54 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| May 6, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 26 min |
| May 6, 4:50 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| May 6, 4:54 AM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| May 6, 5:48 AM CDT | Areal Flood Advisory | BMX | Cherokee, Etowah | 3 hr |
| May 6, 6:21 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 54 min |
| May 6, 6:41 AM CDT | Tornado Warning | BMX | Marion | 34 min |
| May 6, 6:45 AM CDT | Flash Flood Warning | BMX | Lamar, Marion, Winston | 4 hr |
| May 6, 7:37 AM CDT | Areal Flood Warning | BMX | Blount | 3 hr |
| May 6, 7:50 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 40 min |
| May 6, 8:07 AM CDT | Tornado Warning | BMX | Pickens | 53 min |
| May 6, 8:11 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa, Walker | 3 hr |
| May 6, 8:11 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| May 6, 8:27 AM CDT | Tornado Warning | BMX | Pickens | 33 min |
| May 6, 8:28 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 47 min |
| May 6, 8:35 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker | 40 min |
| May 6, 8:47 AM CDT | Tornado Warning | BMX | Greene, Pickens, Tuscaloosa | 43 min |
| May 6, 8:49 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 41 min |
| May 6, 8:52 AM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 23 min |
| May 6, 9:13 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Blount, Fayette, Greene, Hale, Jefferson and 4 more | 62 min |
| May 6, 9:17 AM CDT | Tornado Warning | BMX | Tuscaloosa | 28 min |
| May 6, 9:19 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Perry, Sumter | 41 min |
| May 6, 9:38 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 5 days |
| May 6, 9:38 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 24 hr |
| May 6, 9:42 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 49 hr |
| May 6, 9:44 AM CDT | Tornado Warning | BMX | Blount, Jefferson | 9 min |
| May 6, 10:08 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, St. Clair | 52 min |
| May 6, 10:27 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 33 min |
| May 6, 10:36 AM CDT | Areal Flood Warning | BMX | Etowah | 4 hr |
| May 6, 10:49 AM CDT | Areal Flood Warning | BMX | Blount | 4 hr |
| May 6, 11:42 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 33 min |
| May 6, 11:46 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 44 min |
| May 6, 12:20 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore, Lowndes, Montgomery, Tallapoosa | 40 min |
| May 6, 12:44 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Lowndes, Macon, Montgomery | 46 min |
| May 6, 12:47 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 43 min |
| May 6, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lowndes, Macon, Montgomery, Tallapoosa | 34 min |
| May 6, 1:43 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 4 hr |
| May 6, 2:48 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 42 min |
| May 6, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.